- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Analysis
Volume 2013 (2013), Article ID 259418, 7 pages
Asymptotic Stability of Solutions to a Nonlinear Urysohn Quadratic Integral Equation
1Faculty of Science, Alexandria University, Alexandria, Egypt
2College of Science & Arts, Qassim University, P.O. Box 6644 Buriadah 81999, Saudi Arabia
Received 20 October 2012; Revised 1 January 2013; Accepted 17 February 2013
Academic Editor: Seenith Sivasundaram
Copyright © 2013 H. H. G. Hashem and A. R. Al-Rwaily. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Here, we prove the existence of -nondecreasing solution to a nonlinear quadratic integral equation of Urysohn type by applying the technique of weak noncompactness. Also, the asymptotic stability of solutions for that quadratic integral equation is studied.
Integral equations play an important role in many branches of linear and nonlinear functional analysis and their applications in the theory of elasticity, engineering, mathematical physics, and contact mixed problems, and the theory of integral equations is rapidly developing with the help of several tools of functional analysis, topology, and fixed point theory. For details, we refer to [1–23].
Quadratic integral equations often appear in many applications of real world problems, for example, in the theory of radiative transfer, kinetic theory of gases, in the theory of neutron transport, and in the traffic theory (see ). The quadratic integral equation can be very often encountered in many applications (see [1, 2, 6–10, 13–26]). However, in most of the previous literature, the main results are realized with the help of the technique associated with the measure of noncompactness. Instead of using the technique of measure of noncompactness, the Tychonoff fixed point theorem is used for some quadratic integral equations [20, 26]. Picard and Adomian decomposition methods are used to compare approximate and exact solutions for quadratic integral equations [13, 19, 22]. Also, nondecreasing solution of a quadratic integral of Urysohn-Stieltjes type is studied in .
Let be the class of Lebesgue integrable functions on with the standard norm.
Here, we are concerned with the nonlinear quadratic functional integral equation and we prove the existence of monotonic solutions in by using the technique of measure of noncompactness. The results of this work generalize those obtained in . Finally, the asymptotic stability of solutions for the quadratic integral equation (1) is studied.
In this section, we collect some definitions and results needed in our further investigations. Assume that the function satisfies Carathèodory condition that is measurable in for any and continuous in for almost all . Then, to every function being measurable on the interval , we may assign the function
The operator defined in such a way is called the superposition operator. This operator is one of the simplest and most important operators investigated in the nonlinear functional analysis. For this operator, we have the following theorem due to Krasnosel’skii .
Theorem 1. The superposition operator maps into itself if and only if and , where is a function from and is a nonnegative constant.
Now, let be a Banach space with zero element and a nonempty bounded subset of . Moreover denote by the closed ball in centered at and with radius . In the sequel, we will need some criteria for compactness in measure; the complete description of compactness in measure was given by Banaś , but the following sufficient condition will be more convenient for our purposes (see ).
Theorem 2. Let be a bounded subset of . Assume that there is a family of subsets of the interval (a,b) such that meas for every , and for every , , ; then, the set is compact in measure.
The function possesses several useful properties which may be found in .
The convenient formula for the function in was given by Appell and De Pascale (see ) as follows: where the symbol stands for Lebesgue measure of the set .
Next, we shall also use the notion of the Hausdorff measure of noncompactness (see ) defined by
Theorem 3. Let be an arbitrary nonempty bounded subset of . If is compact in measure, then .
Finally, we will recall the fixed point theorem due to Banaś .
Theorem 4. Let be a nonempty, bounded, closed, and convex subset of , and let be a continuous transformation which is a contraction with respect to the Hausdorff measure of noncompactness ; that is, there exists a constant such that for any nonempty subset of . Then, has at least one fixed point in the set .
3. Existence Theorem
Let the integral operator be defined as
Then, (1) may be written in operator form as where .
Consider the following assumptions.(i) are functions such that . Moreover, the functions satisfy Carathèodory condition (i.e., are measurable in for all and continuous in for all ), and there exist two functions and constants such that Apart from this, the functions and are nondecreasing in both variables.(ii) is such that for , and satisfies Carathéodory condition (i.e., it is measurable in for all and continuous in for almost all ). (iii)There exist a positive constant , a function , and a measurable (in both variables) function such that and the integral operator , generated by the function and defined by maps continuously into on .(iv) is a.e. nondecreasing on for almost all fixed and for each .(v) is continuous. (vi), , are increasing, absolutely continuous functions on , and there exist positive constants , , such that a.e. on .(vii)Let , where .
Now, let be a positive root of the equation and define the set
For the existence of at least one -positive solution of the quadratic functional integral equation (1), we have the following theorem.
Theorem 5. Let the assumptions (i)–(vii) be satisfied.
If , then the quadratic integral equation (1) has at least one solution which is positive and a.e. nondecreasing on .
Proof. Take an arbitrary ; then, we get
which implies that
From this estimate, we show that the operator maps the ball into itself with
From assumption (vii) we have which implies that
Then, is positive which implies that is a positive constant.
Now, let denote the subset of consisting of all functions which are positive and a.e. nondecreasing on .
The set is nonempty, bounded, convex, and closed (see [3, page 780]). Moreover, this set is compact in measure (see Lemma 2 in [4, page 63]).
From the assumptions, we deduce that the operator maps into itself. Since the operator is continuous (Theorem 1 in Section 2), then the operator is continuous, and, hence, the product is continuous. Also, is continuous. Thus, the operator is continuous on .
Let be a nonempty subset of . Fix , and take a measurable subset such that meas . Then, for any , using the same reasoning as in [3, 4], we get
This implies that where is the De Blasi measure of weak noncompactness.
Keeping in mind Theorem 3, we can write (22) in the form where is the Hausdorff measure of noncompactness.
Since , from Theorem 4 follows that is contraction with respect to the measure of noncompactness . Thus, has at least one fixed point in which is a solution of the quadratic functional integral equation.
4. Asymptotic Stability of the Quadratic Integral Equation
We shall show that the solution of the quadratic integral equation (1) is asymptotically stable on .
Proof. Let be defined by (16), and consider the following assumptions.) There exist constants and satisfying that
For solutions and of (1) in , by the assumptions () and (), we deduce that for any , using (), we have Then,
That is, the solution of (1) is asymptotically stable on . This completes the proof.
As particular cases of Theorem 5, we can obtain theorems on the existence of positive and a.e. nondecreasing solutions belonging to the space of the following quadratic integral equations.(1)If , then we obtain the quadratic integral equation (2)If and , then we obtain the quadratic integral equation (3)If , , , and , then we obtain the quadratic integral equation which was proved by Banaś in . (4)If , then we obtain the functional equation which is the same results proved by Banaś in . (5)If , and , then we obtain the quadratic integral equation which is the same result proved in . (6)If , , and , then we obtain the quadratic integral equation which is the same result proved in .
Example 7. Let us consider the quadratic integral equation of Urysohn type having the form
This equation represents the Hammerstein counterpart of the famous Chandrasekhar quadratic integral equation which has numerous application (cf. [1, 2, 6, 24]). It arose originally in connection with scattering through a homogeneous semi-infinite plane atmosphere .
In case and is a positive constant. Then, (35) has the form
In order to apply our results, we have to impose an additional condition that the so-called “characteristic” function is continuous on .
In this case, , and the assumption (vii) may be reduced to where .
Example 8. Consider the following quadratic functional integral equation:
Taking then we can easily deduce that (i) and , , , and which implies that , and , ; (ii), , and , and then , , and , , , and .
Now, we will calculate .
Then, and .
Thus, all the assumptions of Theorem 5 are satisfied; so, the quadratic functional integral equation (37) possesses at least one solution being positive, a.e. nondecreasing, and integrable in .
This work is supported by Deanship for Scientific Research, Qassim University. The authors express their gratitude to Deanship for Scientific Research, Qassim University, for their hospitality and their support. The authors are thankful to Professor A. M. A. El-Sayed for his help and encouragement.
- I. K. Argyros, “Quadratic equations and applications to Chandrasekhar's and related equations,” Bulletin of the Australian Mathematical Society, vol. 32, no. 2, pp. 275–292, 1985.
- I. K. Argyros, “On a class of quadratic integral equations with perturbation,” Functiones et Approximatio Commentarii Mathematici, vol. 20, pp. 51–63, 1992.
- J. Banaś, “On the superposition operator and integrable solutions of some functional equations,” Nonlinear Analysis A, vol. 12, no. 8, pp. 777–784, 1988.
- J. Banaś, “Integrable solutions of Hammerstein and Urysohn integral equations,” Australian Mathematical Society A, vol. 46, no. 1, pp. 61–68, 1989.
- J. Banaś and K. Goebel, Measures of Noncompactness in Banach Spaces, vol. 60 of Lecture Notes in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 1980.
- J. Banaś, M. Lecko, and W. G. El-Sayed, “Eixstence theorems of some quadratic integral equations,” Journal of Mathematical Analysis and Applications, vol. 227, no. 1, pp. 276–279, 1998.
- J. Banaś and A. Martinon, “Monotonic solutions of a quadratic integral equation of Volterra type,” Computers & Mathematics with Applications, vol. 47, no. 2-3, pp. 271–279, 2004.
- J. Banaś, J. Rocha Martin, and K. Sadarangani, “On solutions of a quadratic integral equation of Hammerstein type,” Mathematical and Computer Modelling, vol. 43, no. 1-2, pp. 97–104, 2006.
- J. Banaś and B. Rzepka, “Monotonic solutions of a quadratic integral equation of fractional order,” Journal of Mathematical Analysis and Applications, vol. 332, no. 2, pp. 1371–1379, 2007.
- M. A. Darwish and J. Henderson, “Nondecreasing solutions of a quadratic integral equation of Urysohn-Stieltjes type,” The Rocky Mountain Journal of Mathematics, vol. 42, no. 2, pp. 545–566, 2012.
- F. S. De Blasi, “On a property of the unit sphere in a Banach space,” vol. 21, no. 3-4, pp. 259–262, 1977.
- K. Deimling, Nonlinear Functional Analysis, Springer, Berlin, Germany, 1985.
- A. M. A. El-Sayed, M. M. Saleh, and E. A. A. Ziada, “Numerical and analytic solution for nonlinear quadratic integral equations,” Mathematical Sciences Research Journal, vol. 12, no. 8, pp. 183–191, 2008.
- A. M. A. El-Sayed and H. H. G. Hashem, “Carathéodory type theorem for a nonlinear quadratic integral equation,” Mathematical Sciences Research Journal, vol. 12, no. 4, pp. 71–95, 2008.
- A. M. A. El-Sayed and H. H. G. Hashem, “Integrable and continuous solutions of a nonlinear quadratic integral equation,” Electronic Journal of Qualitative Theory of Differential Equations, vol. 25, pp. 1–10, 2008.
- A. M. A. El-Sayed and H. H. G. Hashem, “Integrable solutions for quadratic Hammerstein and quadratic Urysohn functional integral equations,” Commentationes Mathematicae, vol. 48, no. 2, pp. 199–207, 2008.
- A. M. A. El-Sayed and H. H. G. Hashem, “Monotonic solutions of functional integral and differential equations of fractional order,” Electronic Journal of Qualitative Theory of Differential Equations, no. 7, pp. 1–8, 2009.
- A. M. A. El-Sayed and H. H. G. Hashem, “Monotonic positive solution of a nonlinear quadratic functional integral equation,” Applied Mathematics and Computation, vol. 216, no. 9, pp. 2576–2580, 2010.
- A. M. A. El-Sayed, H. H. G. Hashem, and E. A. A. Ziada, “Picard and Adomian methods for quadratic integral equation,” Computational & Applied Mathematics, vol. 29, no. 3, pp. 447–463, 2010.
- A. M. A. El-Sayed, H. H. G. Hashem, and Y. M. Y. Omar, “Positive continuous solution of a quadratic integral equation of fractional orders,” Mathematical Sciences Letters, vol. 2, no. 1, pp. 19–27, 2013.
- H. H. G. Hashem and M. S. Zaki, “Carathèodory theorem for quadratic integral equations of Erdyéli-Kober type,” Journal of Fractional Calculus and Its Applications, vol. 4, no. 5, pp. 1–8, 2013.
- H. O. Bakodah, “The appearance of noise terms in modified adomian decomposition method for quadratic integral equations,” The American Journal of Computational Mathematics, vol. 2, pp. 125–129, 2012.
- W. G. El-Sayed and B. Rzepka, “Nondecreasing solutions of a quadratic integral equation of Urysohn type,” Computers & Mathematics with Applications, vol. 51, no. 6-7, pp. 1065–1074, 2006.
- S. Chandrasekhar, Radiative Transfar, Dover, New York, NY, USA, 1960.
- M. Cichoń and M. A. Metwali, “On quadratic integral equations in Orlicz spaces,” Journal of Mathematical Analysis and Applications, vol. 387, no. 1, pp. 419–432, 2012.
- H. A. H. Salem, “On the quadratic integral equations and their applications,” Computers & Mathematics with Applications, vol. 62, no. 8, pp. 2931–2943, 2011.
- J. Appell and E. De Pascale, “Su. alcuni parameteri connesi con la misuradi non compacttezza di Hausdorff in spazi di functioni misurablili,” Bollettino Unione Matematica Italiana, vol. 6, no. 3, pp. 497–515, 1984.